Limits...
Avascular Necrosis of the Femoral Head After Palliative Radiotherapy in Metastatic Prostate Cancer: Absence of a Dose Threshold?

Daoud AM, Hudson M, Magnus KG, Huang F, Danielson BL, Venner P, Saluja R, LeGuerrier B, Daly H, Emmenegger U, Fairchild A - Cureus (2016)

Bottom Line: In this case report, we describe a patient with prostate cancer metastatic to bone diagnosed with AVN after receiving single-fraction palliative RT to the left femoral head.At present, the RT dose threshold below which there is no risk for AVN is unknown, and therefore detrimental impact from the RT cannot be excluded.Given the possibility that RT-induced AVN is a stochastic effect, it is important to be aware of the possibility of this diagnosis in any patient with a painful hip who has received RT to the femoral head.

View Article: PubMed Central - HTML - PubMed

Affiliation: Faculty of Medicine, Cross Cancer Institute, University of Alberta.

ABSTRACT
Avascular necrosis (AVN) is the final common pathway resulting from insufficient blood supply to bone, commonly the femoral head. There are many postulated etiologies of non-traumatic AVN, including corticosteroids, bisphosphonates, and radiotherapy (RT). However, it is unclear whether there is a dose threshold for the development of RT-induced AVN. In this case report, we describe a patient with prostate cancer metastatic to bone diagnosed with AVN after receiving single-fraction palliative RT to the left femoral head. Potential contributing factors are discussed, along with a review of other reported cases. At present, the RT dose threshold below which there is no risk for AVN is unknown, and therefore detrimental impact from the RT cannot be excluded. Given the possibility that RT-induced AVN is a stochastic effect, it is important to be aware of the possibility of this diagnosis in any patient with a painful hip who has received RT to the femoral head.

No MeSH data available.


Related in: MedlinePlus

Palliative radiotherapy received.Please note, this patient has six lumbar-type vertebrae. *Femoral heads excluded. Abbreviation: incl – inclusive; SI – sacroiliac.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4829398&req=5

FIG2: Palliative radiotherapy received.Please note, this patient has six lumbar-type vertebrae. *Femoral heads excluded. Abbreviation: incl – inclusive; SI – sacroiliac.

Mentions: He would go on to receive palliative external beam RT to various anatomical locations on six different occasions (Figure 2).


Avascular Necrosis of the Femoral Head After Palliative Radiotherapy in Metastatic Prostate Cancer: Absence of a Dose Threshold?

Daoud AM, Hudson M, Magnus KG, Huang F, Danielson BL, Venner P, Saluja R, LeGuerrier B, Daly H, Emmenegger U, Fairchild A - Cureus (2016)

Palliative radiotherapy received.Please note, this patient has six lumbar-type vertebrae. *Femoral heads excluded. Abbreviation: incl – inclusive; SI – sacroiliac.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4829398&req=5

FIG2: Palliative radiotherapy received.Please note, this patient has six lumbar-type vertebrae. *Femoral heads excluded. Abbreviation: incl – inclusive; SI – sacroiliac.
Mentions: He would go on to receive palliative external beam RT to various anatomical locations on six different occasions (Figure 2).

Bottom Line: In this case report, we describe a patient with prostate cancer metastatic to bone diagnosed with AVN after receiving single-fraction palliative RT to the left femoral head.At present, the RT dose threshold below which there is no risk for AVN is unknown, and therefore detrimental impact from the RT cannot be excluded.Given the possibility that RT-induced AVN is a stochastic effect, it is important to be aware of the possibility of this diagnosis in any patient with a painful hip who has received RT to the femoral head.

View Article: PubMed Central - HTML - PubMed

Affiliation: Faculty of Medicine, Cross Cancer Institute, University of Alberta.

ABSTRACT
Avascular necrosis (AVN) is the final common pathway resulting from insufficient blood supply to bone, commonly the femoral head. There are many postulated etiologies of non-traumatic AVN, including corticosteroids, bisphosphonates, and radiotherapy (RT). However, it is unclear whether there is a dose threshold for the development of RT-induced AVN. In this case report, we describe a patient with prostate cancer metastatic to bone diagnosed with AVN after receiving single-fraction palliative RT to the left femoral head. Potential contributing factors are discussed, along with a review of other reported cases. At present, the RT dose threshold below which there is no risk for AVN is unknown, and therefore detrimental impact from the RT cannot be excluded. Given the possibility that RT-induced AVN is a stochastic effect, it is important to be aware of the possibility of this diagnosis in any patient with a painful hip who has received RT to the femoral head.

No MeSH data available.


Related in: MedlinePlus